Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 87, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2022, 9:44 PM CDT for 6 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2022, 9:44 PM CDT (02:44 UTC)
- Expired
- Jun 3, 2022, 10:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
867
WUUS53 KDDC 040244
SVRDDC
KSC055-067-069-081-093-187-040330-
/O.NEW.KDDC.SV.W.0087.220604T0244Z-220604T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
944 PM CDT Fri Jun 3 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Kearny County in southwestern Kansas...
Finney County in southwestern Kansas...
Grant County in southwestern Kansas...
Eastern Stanton County in southwestern Kansas...
Northwestern Gray County in southwestern Kansas...
Northwestern Haskell County in southwestern Kansas...
* Until 1030 PM CDT.
* At 944 PM CDT, severe thunderstorms were located along a line
extending from near Friend to near Big Bow, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Friend around 950 PM CDT.
Other locations in the path of these severe thunderstorms include
Ulysses, Hickok and Ryus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10173 3774 10153 3793 10154 3826 10121
3825 10041 3778 10068 3739 10115 3745 10172
3772 10175
TIME...MOT...LOC 0244Z 278DEG 26KT 3818 10092 3762 10162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER3 follow-up statements
284
WWUS53 KDDC 040259
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
959 PM CDT Fri Jun 3 2022
KSC187-040309-
/O.CAN.KDDC.SV.W.0087.000000T0000Z-220604T0330Z/
Stanton KS-
959 PM CDT Fri Jun 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STANTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3755 10152 3783 10153 3794 10143 3825 10094
3825 10041 3778 10068 3754 10097
TIME...MOT...LOC 0259Z 278DEG 26KT 3817 10080 3761 10150
$$
KSC055-067-069-081-093-040330-
/O.CON.KDDC.SV.W.0087.000000T0000Z-220604T0330Z/
Kearny KS-Finney KS-Grant KS-Gray KS-Haskell KS-
959 PM CDT Fri Jun 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN KEARNY...FINNEY...NORTHERN GRANT...NORTHWESTERN GRAY AND
NORTHWESTERN HASKELL COUNTIES...
At 959 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Friend to near Big Bow, moving
east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3755 10152 3783 10153 3794 10143 3825 10094
3825 10041 3778 10068 3754 10097
TIME...MOT...LOC 0259Z 278DEG 26KT 3817 10080 3761 10150
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER973
WWUS53 KDDC 040316
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1016 PM CDT Fri Jun 3 2022
KSC055-067-069-081-093-040330-
/O.CON.KDDC.SV.W.0087.000000T0000Z-220604T0330Z/
Kearny KS-Finney KS-Grant KS-Gray KS-Haskell KS-
1016 PM CDT Fri Jun 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN KEARNY...FINNEY...NORTHEASTERN GRANT...NORTHWESTERN
GRAY AND NORTHWESTERN HASKELL COUNTIES...
At 1015 PM CDT, severe thunderstorms were located along a line
extending from 15 miles southeast of Friend to near Ulysses, moving
east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Deerfield, Pierceville, Hickok
and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3756 10140 3784 10140 3798 10121 3825 10081
3825 10041 3778 10068 3754 10097
TIME...MOT...LOC 0315Z 278DEG 26KT 3815 10065 3759 10135
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER790
WWUS53 KDDC 040320
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Fri Jun 3 2022
KSC055-067-069-081-093-040330-
/O.EXP.KDDC.SV.W.0087.000000T0000Z-220604T0330Z/
Kearny KS-Finney KS-Grant KS-Gray KS-Haskell KS-
1020 PM CDT Fri Jun 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY...
FINNEY...NORTHEASTERN GRANT...NORTHWESTERN GRAY AND NORTHWESTERN
HASKELL COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3756 10140 3784 10140 3798 10121 3825 10081
3825 10041 3778 10068 3754 10097
TIME...MOT...LOC 0320Z 278DEG 26KT 3815 10062 3759 10132
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:27 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 3, 6:27 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 627 PM CDT Fri Jun 3 2022 ...Updated Aviation... .SHORT TERM...(This afternoon through Saturday night) Issued at 1200 PM CDT Fri Jun 3 2022 Midday satellite imagery showed midlevel stratus decks slowly dissolving across SW KS in the strong early June insolation. Most locations will be dry through 7 pm, with increasing southeast winds gusting near 30 mph at times. Pleasant afternoon temperatures in the 70s expected. Clouds will also decrease this afternoon across eastern Colorado, allowing strong instability to build, with 12z NAM depicting up to 3000 J/kg CAPE roughly Colorado Springs to Springfield. 12z NAM and many CAMs develop convection along the I-25 corridor 5-7 pm with the assistance of the next approaching shortwave. By mid evening, ARW/FV3/HRRR/NAM all agree on at least a loosely organized MCS arriving in far western Kansas (7-9 pm). Available buoyancy will be diminishing both with time and eastward extent tonight, and the MCS will weaken with time as it presses east. That being said, inverted-v profiles will easily support outflow wind gusts of 50-60 mph across the western zones assuming a cold pool consolidates as expected. Marginal 5% wind probability from SPC is certainly warranted along and west of US 83 through this evening. Hail risk is much more conditional on storms remaining discrete in sufficient instability, and this most likely will remain southwest of the CWA. While midlevel flow and instability are less than impressive for organized severe, precipitable water 0f 1.2-1.4 inches argues for locally heavy rainfall. Increased pops to the likely category across the western zones through midnight. Rain is most likely tonight over the most drought stricken zones. MCS progress eastward overnight is uncertain, given the expected weakening trend, but healthy pops were maintained for the central counties midnight-4 am Saturday. Consensus of short term models shows low level stratus redeveloping late tonight through sunrise Saturday, with sunrise temperatures in the 50s. Most of Saturday will be dry and noticeably warmer, with breezy south winds. Afternoon temperatures well into the 80s are depicted by the models and accepted. Dewpoints will also climb into the lower 60s across the central and eastern zones by afternoon, with CAPE increasing to near 3000 J/kg as a result. As morning stratus burns off and instability mounts, isolated to scattered thunderstorms are expected to develop in the late afternoon near any remnant outflow boundaries. Triggering mechanisms are not obvious, a sign that we are now in June, but there is some model consensus on the strongest storms developing in the vicinity of central Nebraska Saturday evening, then proceeding southeastward into Kansas Saturday night. Another MCS is probable over north central Kansas by Saturday evening; as such, pops in the grids are highest across the northeast zones. Marginal 5% wind/hail probability continues Saturday. While flow and forcing are modest, models do show directional shear with increasing NWly midlevel flow over the boundary layer southerlies, supporting convective organization. Temperatures sunrise Sunday a few degrees warmer, near 60. .LONG TERM...(Sunday through Friday) Issued at 155 PM CDT Fri Jun 3 2022 ...Rounds of Beneficial Rainfall Expected Next Week... Medium range models including the new 12z ECMWF continue to show continuity with each other, and previous runs, showing a stable synoptic configuration over North America through next week. For several days next week, strong subtropical ridging and building heat will be suppressed from the Desert SW to Texas, extending into Mexico. On the northern periphery of this anticyclone, west/northwest mid level flow will be enhanced, and remain in place through the long term. Embedded shortwaves in this flow will develop convection on the higher terrain of the high plains virtually daily, with subsequent upscale growth each evening/overnight as resultant MCSs track downstream onto the plains. We have high confidence on the overall MCS wave train and the upcoming wet pattern, but nailing down exact timing of thunderstorm complexes and specific rainfall amounts is impossible this far out. To that end, simply accepted NBM pop configurations for now. These pop trends will change frequently over the coming days as models grab specific shortwave timing. Sunday, 12z ECMWF continues to develop a large MCS, starting over NW Kansas, then impacting northern and eastern Kansas Sunday night. As such, pops favor the northeast zones. 12z ECMWF develops another MCS from eastern Colorado convection Monday afternoon, impacting the northern zones primarily Monday night. Tuesday, model trends suggest the next MCS will track through the southern zones into Oklahoma. With all of these MCSs, locally heavy rainfall and strong winds are likely. Most of the rain will fall in the evening/night hours, and damaging winds will be the primary severe risk. Models depict a synoptic cold front passage early Wednesday, with enhanced northeast winds and trimmed temperatures midweek. Thursday, 12z ECMWF develops yet another MCS, again NW Kansas to eastern Kansas Thursday night. The cumulative QPF from this MCS wave train may be impressive. WPC QPF guidance continues to depict widespread rainfall potential of 1-3 inches across all of Kansas through next week, including areas south and west of Dodge City where drought levels are at the highest. This synoptic pattern will also not allow heat to build through the long term, with afternoon temperatures in the 80s Sunday through Tuesday, followed by a trimming to near 80 behind the midweek cold front. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 625 PM CDT Fri Jun 3 2022 Ongoing VFR flying conditions at all terminals will continue for the first few hours of the period before a thunderstorm complex moves from eastern CO through southwest KS bringing IFR/LIFR cigs/vis to DDC, GCK, and LBL in the 02-09Z Saturday time frame. Northward extent of thunderstorm activity remains uncertain, and therefore only VCTS was included in the HYS TAF. Once these thunderstorms clear each terminal, VFR conditions should return rather quickly, however DDC, and possibly LBL/GCK as well, will see another few hours of MVFR cigs as a stratus deck builds north around 12-15Z Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 86 60 86 / 50 20 20 10 GCK 57 88 58 86 / 60 10 10 10 EHA 56 88 57 89 / 60 10 0 10 LBL 57 87 59 89 / 70 10 10 0 HYS 58 83 60 81 / 50 30 40 20 P28 60 80 63 85 / 50 40 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Springer
Hazardous weather outlook, Jun 3, 5:03 AM CDT, 16 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 503 AM CDT Fri Jun 3 2022 KSZ030-031-043>046-061>066-074>081-084>090-041015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 503 AM CDT Fri Jun 3 2022 /403 AM MDT Fri Jun 3 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will develop across eastern Colorado this afternoon, which will grow into one more more larger clusters of storms as the move into far western Kansas later in the evening. The greatest severe weather risk will be along the Colorado border with damaging straight line winds the most likely severe weather hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Nearly each evening and overnight Saturday through Thursday, thunderstorms will threaten some portion of the southwestern Kansas region. The severe weather risk does not look exceedingly high, however any individual, more discrete storms will be capable of producing large hail greater than one inch in diameter. As storms grow into a larger cluster, damaging straight line winds will be the greatest risk. The tornado potential is quite low in this pattern. .SPOTTER INFORMATION STATEMENT... Storm spotters are not expected to be needed Today and Tonight. Umscheid
In the hours before
Local storm report, Jun 3, 8:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT FRI JUN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
06/03/2022 M56 MPH HAMILTON KS AWOS
AWOS STATION K3K3 SYRACUSE.
&&
RMLSpecial weather statement, Jun 3, 9:16 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT Fri Jun 3 2022
KSZ074-084-085-040245-
Stanton KS-Stevens KS-Morton KS-
916 PM CDT Fri Jun 3 2022
...Strong thunderstorms will impact portions of Morton, southern
Stanton and northwestern Stevens Counties through 945 PM CDT...
At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Manter to 6 miles
southeast of Richfield to 7 miles south of Wilburton. Movement was
east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rolla around 925 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3709 10204 3719 10193 3750 10203 3742 10153
3725 10147 3699 10156 3699 10204
TIME...MOT...LOC 0216Z 253DEG 15KT 3741 10178 3720 10170 3697 10177
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 67 min |
| Jun 3, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 54 min |
| Jun 3, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 57 min |
| Jun 3, 9:16 PM CDT | Special Weather Statement | DDC | Morton | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.